[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.237.138.69. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 1961

Recurrent Herpes Simplex and Steroid Dosage: In a Patient with the Nephrotic Syndrome Due to Primary Systemic Amyloidosis

Author Affiliations

CLEVELAND

Assistant Clinical Professor of Dermatology, Western Reserve School of Medicine.

Arch Dermatol. 1961;84(3):396-401. doi:10.1001/archderm.1961.01580150042007
Abstract

Now that steroids have been used for 12 years and are being used in some chronic conditions in high dosage, it seems worthwhile to report a case of primary systemic amyloidosis in which high steroid dosage severely aggravated and extended the course of herpes simplex. This is no surprise because steroids, particularly in high prolonged dosage, can increase the incidence and severity of infection due to bacteria,1 fungi,1,2 and viruses.1,3

The only mention in the literature that was found of clinical relationship between steroids and herpes simplex was by Wheeler who stated, in the discussion of his article,4 that he had seen at least one patient with eczema herpeticum as a recurrent infection in whom cortisone may have had something to do with the appearance of the widespread cutaneous eruption. He suggested that steroids may result in more widespread infection of the skin, just as they

×